Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


joint pain
Apr 16, 2004

I read alot of your letters on joint pain .Why do you rule out the drugs when they have joint pain as a side effect like Ziagen in 5 to 9 % of paitents had joint pain also most long term survivers seem to be have these symtoms Could the disease and or drugs excelerate arthritis or could the drugs and or the disease just be eating away at the bones and joints Thank you

Response from Dr. Henry

Good question. Joint pain is very common in the general population and increases as people get older. Joint pain is reported in many studies including in the placebo arms of HIV drug trials. Reporting joint pain in the setting of HIV treatment does not necessarily link the treatment to the pain. In my primary care days prior to my involvement in HIV (1978-1984) I saw hundreds of patients with joint pain that were not HIV infected. It is my impression now that I have personally cared for hundreds of HIV infected persons for nearly 20 years that most of their joint pain (when they experience it)is not related to their HIV drugs. Their are some HIV related arthritis like conditions (Reiters), bone conditions that the drugs may contribute to (such as osteoporosis, aseptic necrosis), but very few discrete forms of arthritis that seem linked to specific HIV drugs. I share a hall-way with the rheumatology service where I work so I often get help with my patients joint symptoms which is beneficial to the patients and helps me keep on what is happening in the rheumatology world. KH



Previous
neuropathy in feet&legs
Next
Pediatric Spastic Paraperesis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement